'Feels like I'm dying'


#1

A family member has just been diagnosed with PD and its early stages, though we suspect she's maybe had it for a couple of years.  It started with a 'tremble' in her hand as she called it and now she has it in her jaw...which is kinda tough to see.   She's been pretty poorly for several months, limited mobility (not really going out much) and getting increasingly grumpy and frustrated.  She said today 'it feels like I'm dying'.  She has so far not been on any meds but finally started low dose of Sinumet yesterday and I've heard great things about this drug.   She just so far appears to have deteriorated really quickly - few months ago she was out walking her dogs twice a day and now seems to have just fallen down a hole quickly.   Just wondering if attitude plays a big part?  Could the drug give her some quality of life back?


#2

 


Sinemet should give her some life back, as dose is built up to suit her, this illness is a complex thing timeing of the dose just important as the amount, I wouldn't say attitude, she could be fatigued that could be physically & emotionally tiring yet difficult too sleep or get benefit from it, hard too motivate yourself at times, if you are at all worried then obviously contact her neuro or pd nurse if she has one, or the helpline.


#3

 difficult mood issues were definitely part of my mother's PD - her dr prescribed an antidepressant which did help.

When so much was out of her control having PD: feeling in control of something -  certainly helped my Mum. She used to talk about having to get used to being 'dependently independent.'

I think attitude of both the person with PD and of their carers can contribute to the quality of life for both. When both are finding things tough it is not so good - and vice versa, and I know when I felt good it was easier to support Mum when she was grumpy, frustrated or anxious.

Takes a while to settle in to a new drug and find out how the timings work

Good luck and hope the sinemet improves things for your family member

 

 


#4

Thanks everyone!  Basically she's got a multitude of health problems including heart disease and fibromyalgia.  I think it's fair to say she's been sick on some level for about 30 years.  The possible PD first came to light about 2 years ago when she had a minor heart attack.  She was in hospital and had a drug review...dr noticed she was on a high daily dose of lyrica (a known dopamine-blocker) for a pain condition and reduced it.  All of a sudden, things kicked off...a slight arm tremor and trouble with speech. Perhaps lyrica had been masking the symptoms all along?!

Since the diagnosis, it's just felt like a sudden mental decline. Literally one week later, she went from daily dog walks to needing help cutting up her food.  It just doesn't seem right to me, so part of me wonders if she's just given up?! Guess it's hard to know, so we're just trying to boost her spirits and cheer her up as best as we can!  Trusting these drugs kick in soon!


#5

 

My late GF

was on lyrica as pain relief as her neck degraded leaving bone on bone, later on she was moved too Gabapentin which was/is highly addictive she became dependent on it until it ruled & ruined her life, a half hearted effort was made to withdraw from it by her Gp, which gave her extreme anxiety so she was put on sertraline as well as slowly withdrawing from the gabapentin, and then her body started too attack itself, polycythemia(blood cancer) was suspected, she lost a lot of her mobility & ability as her red blood cell count was extremely high, a test was done too confirm which was sent of too addenbrookes we were told the result would take 3 weeks, but in the mean time she was rushed into hospital as she couldn't maintain oxygen in her blood, the end result being heart failure. i dont know the result of the test yet only that polycythemia does effect such things. one perhaps being the end result of another,


I couldnt make a educated guess to say if the lyrica masked parkinson type symptoms but it maybe worth your while getting it  investigated further as you say her problems are complex to give her and yourselves a clearer picture of a way forward.


#6

I have to admit, I am very confused by what's happening.  This sudden massive deterioration doesn't seem typical to me?

It started (as mentioned) with an on/off minor tremor and then in about August time, what she described as a trembling in her jaw. She was still active though, walking several miles a day, going about life as normal.   However, she gradually came off the lyrica and then boom, the tremor in her jaw became noticeable.  This unfortunately kicked off an old dizziness problem (loss of balance in inner ear) and left her flat out on the bed, unable to move due to dizziness, pain in her head.   This gradually improved but then came the diagnosis in Oct of PD, and as this past week, she can barely speak, has chin tremors, barely walks and sleeps all the time.   The only thing I can think is that because she feels so awful, she's been self-medicating, a mix of diazepam, muscle relaxants, a nightly sleeping pill and dyhydracodeine too.   Obvs, the doctor and PD nurse are aware of this, but could this be a contributing factor?   

I know you guys aren't doctors - I just don't know enough about it.  But it does seem highly unusual to be THIS sick in just 8 weeks or so.


#7

S A

No more words . . . My heart goes out to you.

S


#8

 

Grace

your right i'm no doctor, it does sound too me that you need re assurance & piece of mind that only a doctor can give. I think thats reason enough to seek it.

it just struck a cord with me Supa  that with a cause there is a reason behind it and it is not always clear.


#9

combinations of different drugs are possibly contributing to what you are seeing now. It also sounds like there is an awful lot going on  emotionally too, which won't help either. Side effects and interactions between meds not taken together before can cause huge physical/emotional responses (I lived through some of those when I cared for my Mum) eg has your family member taken diazepam before and how much is she taking?)

Hope the Dr and PD nurse can shed light on it and things improve. Thinking of you

Keld


#10

sounds to me like she has had the shock of her life and PD on top of everything else she had can be a very bitter pill to swallow. 

It's also possible that she has all of sudden due to shock spiralled down into depression ( Very common with PD) only you and family can decide what avenues to follow my advice would be if her GP is any good that should be your first port of call.

And as Supa said my heart goes out to all of you.

My kindest Regards to you all and hoping you get things sorted so you all have a better 2016 than 2015.

BB xx


#11

Apathy is a well-known result of lack of dopamine as in PD so this should improve once on the meds.  It can be mistaken for depression although it seems to me if you are apathetic things can go downhill in much the same way.    Lets hope with the lengthening days and the  meds. your relative will pick up.

 

Best wishes


#12

Hello  GG

                  I saw  your  post and the story sounds  familiar, it  took about three years to optimise my drug  regime but the combination of  different medicines can  cause some very very awful side effects as was in my case,, hallucinations   both visual  and tactile  terrifying dreams severe  dyskinesia and horrible  black deppresiion , now if you add  all these nasty effects together  the  resulting mood swings are  truly evil , I now have the much  vaunted duodopa system which  was a %1000 improvement  when fitted  three years ago but I am  becoming tolerant  of the levadopa  carbidopa gel  and at least once  or  twice a day I   suffer total shut downs and  its during these terrifying events  I  feel like I  am dying  in fact I would say if I did diie it  would  be  the  lessor of the two evils  its so frightening but even  when blackheart  has me  by he throat  I  am saying to myself  ,,(  come on then finish  the  jpb come on if you kill me you go  down  too ) I  also tend to use industrial language in these skirmishes   other effects are speech impairment  staggering  dizziness  I  was diagnosed with meniers  at 17yrs  another of  natures wicked  torture tools which wrecked my balance and hearing  though it has eased  off  now the tinnitus is very  loud at times, so tthere you have it  Grace even the drugs to help can harm as the drug I  took for five  years to combat meniers  has been linked to a cause of    PD.

                            I do  hope things  improve and I am aware my story is not exactly a cheery one  but  seem  to be stronger after these attacks and as my mood  swings upwards I  do things that  I  want to  do its a bit like roling with the punches i you like.

                    All my very best wishes  and  kind regards  

                               OTANheavy


#13
  • Sorry, OTANheavy.....what post?

GG


#14

confusedcool
Sorry Golden  Girl,  I  was  replying  to  Grander Grace no  offence  , there is  only 1  GG  well 2 or is it  3  no thats CC  HMM the mind boggles with uttercnfusibleabilityness,, sorry  I  need a  lie down now.

                                            Kind  REGards   OTan